Although the public hates to receive bad news, when it has the potential to save lives, it should be welcomed.
The FDA has issued a warning about the suspicion of products made by a pharmaceutical compound that has been associated with 91 cases of fungal meningitis, including seven cases of death. The New England Compound Center in Framingham, Massachusetts produced a steroid that was used for back pain and unfortunately has been linked to fungal meningitis. As a precaution, the Center for Disease Control (CDC) reports that the company has voluntarily recalled all products that were made at their facility because of the potential of product contamination. These products include acetaminophen suppositories, nipple ointments, morphine, Vitamin K and Vancomycin.
What is fungal meningitis? It is a rare disorder that involves fungus entering the blood and affecting the spinal cord. It is not contagious, meaning you cannot get it from another person. It usually enters our blood stream after we take medicine that enters our immune system such as steroids. The signs and symptoms include fever, stiff neck, headache, nausea, vomiting, altered mental state and sensitivity to light. The treatment includes I.V. antibiotic therapy.
The states involved in this outbreak include Florida, Maryland, Indiana, Michigan, Minnesota, North Carolina, Ohio, Virginia and Tennessee who got hit the hardest with 32 reported cases. The company is attempting to contact people by fax. How will you know if you have an affected product? Look for the initials “NECC” listed on the product. If you have an affected product, the company (NECC) advises consumers to obtain a form from the FDA by clicking this link: https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm
If you use any of the products described, please check your medicine cabinet. Better safe than sorry. Remember, a healthy pregnancy doesn’t just happen. It takes a smart mom who knows what to do.